Pennsylvania, 2019

Damaging Winds and Lightning Strike in Pennsylvania, August 18, 2019

August 18, 2019 · NWS BGM · 10 events in 3 counties and zones

An upper level short wave moved through portions of Northeast Pennsylvania during the afternoon of the 18th. This sparked severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level short wave moved through portions of Northeast Pennsylvania during the afternoon of the 18th. This sparked severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 2:28 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 18, 2:28 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
328 PM EDT Sun Aug 18 2019

.SYNOPSIS...
Southerly winds will pull hot and humid air into NY and PA on
Monday with thunderstorms possible again during the afternoon.
However, storms will be mostly diurnally driven on Monday with
the lack of any significant forcing. More showers and
thunderstorms are expected Tuesday and especially Wednesday as
as a strong cold front pushes through Wednesday afternoon
through Wednesday night. Surface high pressure and cool
conditions for the end of the week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...

More widespread thunderstorms developing across the region
today as a short wave crosses. Some storms could severe, as CAPE
values top out above 1500 J/kg and 0-6km bulk shear of 30 to 35
knots. There is also a threat for flash flooding into this
evening, with forecast soundings showing PWATs topping out over
1.75" and short Corfidi vectors indicate a good possibility for
back building cells/training.

Southwest return flow pushes hot and humid air into NY and PA
for Monday. Temperatures will rise to between 85 and 90 degrees
across the Twin Tiers with heat indices possibly reaching the
mid-90s. Another round of thunderstorms is likely during the
afternoon peak heating, but any perturbations pushing through
the westerly zonal flow aloft tomorrow appear weak, so forcing
will be quite limited.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...

Surface high pressure pushes over the NE U.S. with upper trough
starting to dip down from Ontario Tuesday evening. Highest
chances for thunderstorms will be across the southern forecast
area during max heating, but rain chances will depend on
positioning of the high. Euro keeps most of the region dry, with
most rainfall to the south of the area. Tend to lean more
towards the Euro solution as the GFS seems to be digging upper
trough too quickly into the region Tuesday afternoon.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
No major changes made to the long term forecast with cooler high
pressure pushing into the region towards the end of the week
after a cold front passes Wednesday into Thursday.

345 AM Update...
Warmth and humidity sneak back into the area one more time
Wednesday, in southwest flow ahead of an approaching cold front.
This will provide fuel for a likely batch of thunderstorms as
the front passes through sometime in the late Wednesday-
Wednesday night time frame. Some potential for stronger
storms from higher shear values but details will be sorted out
with more confidence in coming days. It would not be unheard of
for a pre-frontal trough to complicate the set-up as often
happens in our region.

There is still at least a small chance for lingering convection
Thursday, but most model guidance has post-frontal cool and dry
air advection quickly getting underway which will lead to a
quiet period lasting right into next weekend.

Previous discussion...
Used National Blend of Models (NBM) as a starting point for
this period. All synoptic models show a large upper trough
building into the northeast U.S by Friday with a large canadian
high pressure following the trough. This trough will push a cold
front through the region from Wednesday night to Thursday night
depending on which model you look at. So used the blend to
populate the POPs in this time period. All synoptic models and
the NBM agree that cooler and drier air covers the region for
Friday and Saturday so have POPs less than 15 percent both days.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
New day, same story...showers and thunderstorms will spread
across the region this afternoon and evening and should
dissipate after sunset. Any storm could certainly bring IFR
restrictions, but will have to amend as necessary if any site is
to see a direct hit. Forecast confidence is low for overnight
and into early Monday morning. Some model guidance is bringing
in mid to upper level cloud cover and that should be enough to
hinder fog development. However, if any site sees significant
rainfall from thunderstorms today, IFR fog may certainly
develop, even with cloud cover overnight.

Outlook...

Monday afternoon to Thursday...Restrictions possible in showers
and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...MPK/MDP
LONG TERM...MPK/MDP
AVIATION...MPK
Hazardous weather outlook, Aug 18, 2:29 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
329 PM EDT Sun Aug 18 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
329 PM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A marginal risk for severe thunderstorms exists this afternoon and
evening. A few thunderstorms will produce very heavy downpours and
gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...POTENTIAL FOR HEAT INDICES IN THE 90S MONDAY...

Temperatures will approach 90 degrees in many areas on Monday and
combine with high humidity to produce heat indices in the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 18, 2:01 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     SPENCER                 42.22N  76.49W
08/18/2019                   TIOGA              NY   911 CALL CENTER

            TREES DOWN RT 34

&&

HLC
Local storm report, Aug 18, 2:09 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             SPENCER                 42.22N  76.49W
08/18/2019  E1.00 INCH       TIOGA              NY   SOCIAL MEDIA

&&

HLC
Special weather statement, Aug 18, 2:09 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
309 PM EDT Sun Aug 18 2019

NYZ009-037-181945-
Southern Oneida NY-Northern Oneida NY-
309 PM EDT Sun Aug 18 2019

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
345 PM EDT...

At 309 PM EDT, Doppler radar was tracking a strong thunderstorm over
Floyd, or near Rome, moving east at 25 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Rome, Westmoreland, Trenton, Deerfield, Floyd, Whitesboro, New York
Mills, Yorkville, Oriskany and Steuben.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4333 7508 4330 7515 4326 7516 4325 7515
      4326 7514 4324 7512 4323 7508 4322 7507
      4310 7518 4311 7548 4329 7550 4335 7508
TIME...MOT...LOC 1909Z 265DEG 21KT 4321 7539

DGM
Local storm report, Aug 18, 2:22 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
322 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     WEST CANDOR             42.22N  76.42W
08/18/2019                   TIOGA              NY   911 CALL CENTER

            NUMEROUS TREES DOWN ALONG STATE ROUTE 96.

&&

BJG
Local storm report, Aug 18, 2:25 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 SSW CAYUTA            42.25N  76.73W
08/18/2019  M1.00 INCH       SCHUYLER           NY   SOCIAL MEDIA

&&

CORRECTED EVENT TIME...LOCATION

BJG
Local storm report, Aug 18, 2:27 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     1 S MARCELLUS           42.97N  76.34W
08/18/2019                   ONONDAGA           NY   SOCIAL MEDIA

            TREES AND WIRES DOWN RT 20

&&

HLC

The radar

The Binghamton radar (KBGM), 50 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
August 18, 2:31 PM EST
Where
Bradford County, 0.51 mi E of Sayre Chemung Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.980, -76.520

Strong thunderstorm winds brought down trees and wires along Lincoln Street.

Thunderstorm Wind, Bradford

When
August 18, 2:31 PM EST
Where
Bradford County, 1.03 mi E of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.950, -76.500

Strong thunderstorm winds brought down trees and wires on Riverside Drive.

Thunderstorm Wind, Bradford

When
August 18, 2:31 PM EST
Where
Bradford County, Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.950, -76.520

Strong thunderstorm winds brought down several trees and wires in the Athens area.

Lightning, Bradford

When
August 18, 2:35 PM EST
Where
Bradford County, 0.86 mi SE of Sayre Chemung Arpt
Property damage
$5,000
Reported by
State Official
Coordinates
41.970, -76.520

Lightning from a thunderstorm struck a house, causing a fire near 301 North River Street.

Thunderstorm Wind, Bradford

When
August 18, 2:45 PM EST
Where
Bradford County, 2.76 mi S of Litchfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.930, -76.430

Strong thunderstorm winds brought down trees and wires along North Rome Road.

Thunderstorm Wind, Susquehanna

When
August 18, 3:37 PM EST
Where
Susquehanna County, 0.69 mi N of New Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.890, -75.730

Strong thunderstorm winds brought down a tree and wires near Blue Ridge School.

Thunderstorm Wind, Susquehanna

When
August 18, 3:40 PM EST
Where
Susquehanna County, Hallstead
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.970, -75.750

Strong thunderstorm winds brought down a tree and wires near Randolph Street and Maple Drive.

Thunderstorm Wind, Susquehanna

When
August 18, 3:45 PM EST
Where
Susquehanna County, 0.86 mi SW of Jefferson Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.960, -75.580

Strong thunderstorm winds brought down a tree and wires across South Main Street.

Thunderstorm Wind, Luzerne

When
August 18, 3:50 PM EST
Where
Luzerne County, Shickshinny
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.150, -76.150

Strong thunderstorm winds brought down a tree, blocking Route 11.

Thunderstorm Wind, Luzerne

When
August 18, 4:09 PM EST
Where
Luzerne County, 0.86 mi SE of Kingston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.260, -75.890

Strong thunderstorm winds brought down trees, one on a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853801, 853802, 853803, 853804, 853805, 853808, 853806, 853807, 853809, 853810.